Flood, Knox
- When
- December 2, 9:52 PM EST to 11:20 PM EST
- Where
- Knox County, 2 mi S of Asbury to 2 mi N of Asbury
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.921, -83.830
Minor flooding was reported by law enforcement.
A cold front moved through the area, producing around 2 inches of rain in the vicinity of Knoxville and Sevierville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A cold front moved through the area, producing around 2 inches of rain in the vicinity of Knoxville and Sevierville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 6:35 PM EST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 635 PM EST Sat Dec 2 2023 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 311 PM EST Sat Dec 2 2023 Key Messages: 1. Much needed widespread, light to moderate rainfall, will continue through much of tonight. 2. Drying conditions expected on Sunday. Discussion: Light to moderate rainfall continues across much of the forecast area this afternoon, though the heaviest rains are mostly focused across our TN counties between roughly Bledsoe to Monroe counties in the south and Claiborne and Greene counties in the north. This general trend should continue into the evening hours, with an uptick in coverage expected overnight as models increase isentropic lift across the CWA in advance of an upper trough swinging through the Ozarks and mid-Mississippi River valley tonight into Sunday morning. Regional radar mosaic imagery shows rainfall already beginning to expand in coverage upstream of us across northern Alabama so I feel the categorical PoPs across the forecast area tonight are warranted. Do still have some thunder mentioned in the forecast, but chances are overall fairly low. Models soundings show only some slight instability aloft so any rumbles of thunder should be fairly limited. For tomorrow, most guidance pushes rain off to the east fairly quickly, bringing rainfall to an end by mid morning. This seems reasonable and NBM timing was used. I'm a little uncertain as to whether we will see skies clear out as advertised by most guidance. There's no strong push of high pressure and colder/drier air behind the front that will push into the CWA tomorrow. Models are all in fairly good agreement with showing a +170kt jet from the Arklamiss area northeast through West Virginia and into Pennsylvania tomorrow. Between the two, it seems reasonable to expect there should be at least some high cloud cover tomorrow, if not some scattered low clouds lingering across the CWA. Doesn't really have significant forecast implications, but could impact expected highs a bit. && .LONG TERM... (Sunday night through next Saturday) Issued at 311 PM EST Sat Dec 2 2023 Key Messages: 1. Additional light rain showers possible primarily along and north of Interstate 40 both daytime Monday and overnight Tuesday into Wednesday. 2. Cooler air and northwest flow gives way to the potential for accumulating snowfall in higher elevations Wednesday. Discussion: The parade of shortwaves continues through the start of the long term, with one passing by on Monday and a second one coupled with a larger upper trough passing through the region Tuesday to Wednesday. Both will bring a chance of precipitation, primarily north of and northeast of Knoxville. First system looks pretty dry in guidance, and rainfall is forecast to be very light, certainly nothing to write home about. The second system will have backside northwest flow and temperatures supportive of snow in the mountains. H85 temperatures look to be -3C to -6C, with cross sections on the GFS showing moisture to 800mb with 30 knots of northwest flow. Deterministic guidance has been consistently showing this for several days now, and ensembles are on board too, so despite this still being four days out starting to build confidence. Temperatures in the valley look to remain near or above freezing Wednesday morning, so as is typical for this setup this is a high elevation type event for accumulating snowfall. Overall event is rather short in duration, so total QPF is again pretty light. After the trough exits going into Thursday, heights will gradually build, go zonal for a brief moment, then build again as a ridge strengthens over the southern US in response to a dynamic trough digging into the Rockies. This will yield a dry end for the back half of the week. Temperatures will remain fairly mild throughout, with the exception of Wednesday being chilly owing to the strong cold air support of the upper trough and associated clouds. Next good chance for rainfall is next weekend when the deep trough over the Rockies at some point ejects eastward, though details are fuzzy this far out. && .AVIATION... (00Z TAFS) Issued at 627 PM EST Sat Dec 2 2023 Poor aviation conditions are expected to continue this evening and through the night with off and on rain and variable development of fog. During this time, reduction to LIFR is possible due to ceilings and/or fog. There also is potential for an isolated thunderstorm, but confidence was too low for inclusion in the TAFs. Lingering rain is expected to dissipate heading into the day on Sunday with improvement to VFR likely at all sites by late morning. The day will also be a bit breezy with a westerly wind possibly gusting to 20+ kts. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 58 65 41 58 / 90 10 0 10 Knoxville McGhee Tyson Airport, TN 57 64 40 56 / 100 20 10 30 Oak Ridge, TN 56 64 37 55 / 100 10 10 30 Tri Cities Airport, TN 55 63 36 53 / 90 40 0 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD LONG TERM....Wellington AVIATION...BW
Hazardous Weather Outlook National Weather Service Morristown TN 842 PM EST Sat Dec 2 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040145- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 842 PM EST Sat Dec 2 2023 /742 PM CST Sat Dec 2 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Minor flooding was reported by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153073.